Alert archive / North Carolina / Tornado Warnings in 1998
Tornado Warning 18, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Aug 26, 1998, 6:51 PM EDT for Bertie County, Hertford County, North Carolina. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 26, 1998, 6:51 PM EDT (22:51 UTC)
- Expired
- Aug 26, 1998, 7:10 PM EDT
- In force
- 19 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties Bertie County, NC, Hertford County, NC
The radar
The Norfolk radar (KAKQ), 86 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 5:00 PM EDT | Tornado Watch | SPC | 12 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 356 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KAKQ 262251 RRA
TORAKQ
NCC015-091-262310-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
651 PM EDT WED AUG 26 1998
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN BERTIE COUNTY IN NORTHEASTERN NORTH CAROLINA
SOUTHERN HERTFORD COUNTY IN NORTHEASTERN NORTH CAROLINA
* UNTIL 710 PM EDT
* AT 649 PM EDT... SPOTTERS INDICATED A POSSIBLE TORNADO 12 MILES
NORTHEAST OF WINDSOR OR 8 MILES SOUTHEAST OF POWELLSVILLE MOVING
WEST NORTHWEST AT 55 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
POWELLSVILLE AT 655 PM EDT
BURDEN AT 700 PM EDT
CONNARITSA AT 700 PM EDT
AULANDER AT 705 PM EDT
IF YOU ARE IN THESE AREAS... SEEK SAFETY IN A SMALL INTERIOR ROOM
AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION
PEOPLE IN THE PROJECTED PATH OF THE TORNADO SHOULD TAKE SHELTER
IMMEDIATELY. MOVE INSIDE A STORM CELLAR...A BASEMENT...OR A SMALL
INTERIOR ROOMj ON THE LOWEST FLOOR OF YOUR HOUSE.
25What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Aug 26, 2:30 PM EDT, 4 hours 21 minutes earlier.
Area forecast discussion, Aug 26, 2:30 PM EDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 230 PM EDT WED AUG 26 1998 WHAT DO YOU DO WITH WHEN AN UNWANTED GUEST DOESN/T WANT TO LEAVE? BONNIE HAS A MIND OF HER OWN AND CONTS TO GIVE EAST COAST FCSTRS FITS. IT LOOKS AS THO WESTERLIES HV LIFTED N WITH MID LVL TROF PER LTST WTR VPR LOOP LEAVING BONNIE TO DRIFT ARND ERN NC IN THE SHORT TERM. MAIN RAIN SHIELD NOW ENTERING NE NC COUNTIES. MHX 88D LOOP BEGINNING TO SHOW DRY AIR ENTRAINMENT AS CNVTV BANDS ROTATE CCW THRU EASTERN NC. THESE BANDS REMINDS US OF THE SMALL SCALE CIRCULATIONS THAT SPAWNED WEAK TORNADOES IN ERN VA WITH BERTHA IN 96. SO AS BONNIE TRANSITIONS TO A LANDFALL HURRICANE...THE THREAT OF HURRICANE FORCE WINDS DECREASES BUT THE HVY RAIN...CSTL FLOOD (DUE PROLONGED ONSHORE FLOW THRU SEVERAL TIDE CYCLES) AND ISOLATED TORNADO THREATS INCREASE. AS FAR AS SENSIBLE WEATHER GOES...RAINY AND WINDY CONDS WILL SPREAD NWD TNT INTO MUCH OF AKQ FA AND CONT INTO EARLY THURS. NOT EXPECTG PROLONGED PERIOD OF HIGH SUSTAINED WINDS BUT CUD SEE STG WIND GUSTS (>50KTS) IN SQUALLS. HVY RN LIKELY WITH MANY AREAS EXCEEDING ONE INCH AMOUNT TOTALS AND THINKING IS 3+ INCH AMOUNTS MAY BE COMMON. BEYOND 24 HOURS...WE FAVOR SLOW SOLN CLOSER TO ETA/AVN THAN SPEEDY NGM WHICH ALREADY SHOWING POSN ERRORS AT THIS EARLY STAGE. CWF: WL NEED TO AWAIT LATEST TPC ADVISORY. HEAVY SWELL SHUD MAINTAIN THRU THURS SO PROB NOT MUCH PLEASUE BOATING GOING ON ANYWAY. RIC 71/86/69/88 5443 SBY 70/86/68/85 5443 ORF 75/84/73/86 6543 ECG 74/86/72/85 6543 20 CULLEN
In the hours before
Special weather statement, Aug 26, 1:12 PM EDT, 5 hours 39 minutes before
VAZ099-MDZ023>025-261900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 112 PM EDT WED AUG 26 1998 AT 100 PM...NATIONAL WEATHER SERVICE RADAR DETECTED A BAND OF SHOWERS AND A FEW THUNDERSTORMS WITH VERY HEAVY RAIN FROM THE EASTERN PART OF THE LOWER MARYLAND EASTERN SHORE INTO ACCOMACK COUNTY VIRGINIA. THE SHOWERS AND STORMS EXTENDED FROM AROUND OCEAN CITY AND BERLIN MARYLAND TO ABOUT 15 MILES SOUTHWEST OF WALLOPS ISLAND VIRGINIA. THE SHOWERS AND THUNDERSTORMS WERE MOVING NORTH 25 MPH. RAINFALL AMOUNTS FROM RADAR ESTIMATES AVERAGED 0.50 TO 0.75 INCH SINCE NOON...AND AN ADDITIONAL 0.50 TO POSSIBLY 1.00 INCH IS EXPECTED ACROSS THIS AREA THROUGH 215 PM. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE DURING THE LATE AFTERNOON OR EVENING HOURS. REMAIN ALERT TO ENCOUNTERING SUDDEN VERY HEAVY DOWNPOURS WHILE FLOODING IN LOW LYING AND POOR DRAINAGE AREAS IS POSSIBLE. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR WORLD WIDE WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ/ 25
Special weather statement, Aug 26, 4:45 PM EDT, 2 hours 6 minutes before
NCZ012>017-030>032-102-ANZ633-658-270900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 445 PM EDT WED AUG 26 1998 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH #804 FOR NORTHEAST NORTH CAROLINA UNTIL 5 AM THURSDAY MORNING. THE WATCH INCLUDES THE FOLLOWING COUNTIES... IN NORTH CAROLINA NORTHAMPTON NC...HERTFORD...BERTIE...GATES...CHOWAN...PERQUIMANS ...PASQUOTANK...CAMDEN...MAINLAND CURRITUCK...OUTER BANKS CURRITUCK ALSO INCLUDED ARE THE: ATLANTIC COASTAL WATERS FROM VA-NC BORDER TO CURRITUCK LIGHT ...CURRITUCK SOUND SKYWARN ACTIVATION IS REQUESTED IN THE COUNTIES MENTIONED ABOVE. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. SEVERE THUNDERSTORMS CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL. FREQUENT LIGHTNING AND VERY HEAVY RAIN ARE ALSO POSSIBLE. ADVANCED PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD KNOW WHERE TO GO AND WHAT TO DO IN THE EVENT A TORNADO WARNING IS ISSUED. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR WORLD WIDE WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ/ 25
Special weather statement, Aug 26, 4:45 PM EDT, 2 hours 6 minutes before
NCZ012>017-030>032-102-ANZ633-658-270900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 445 PM EDT WED AUG 26 1998 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH #804 FOR NORTHEAST NORTH CAROLINA UNTIL 5 AM THURSDAY MORNING. THE WATCH INCLUDES THE FOLLOWING COUNTIES... IN NORTH CAROLINA NORTHAMPTON NC...HERTFORD...BERTIE...GATES...CHOWAN...PERQUIMANS ...PASQUOTANK...CAMDEN...MAINLAND CURRITUCK...OUTER BANKS CURRITUCK ALSO INCLUDED ARE THE: ATLANTIC COASTAL WATERS FROM VA-NC BORDER TO CURRITUCK LIGHT ...CURRITUCK SOUND SKYWARN ACTIVATION IS REQUESTED IN THE COUNTIES MENTIONED ABOVE. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. SEVERE THUNDERSTORMS CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL. FREQUENT LIGHTNING AND VERY HEAVY RAIN ARE ALSO POSSIBLE. ADVANCED PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD KNOW WHERE TO GO AND WHAT TO DO IN THE EVENT A TORNADO WARNING IS ISSUED. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR WORLD WIDE WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ/ 25
Nearby
Tornado Warnings in North Carolina, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.